Hail, Faulk
- When
- August 30, 4:15 PM CST
- Where
- Faulk County, 9.04 mi S of Burkmere
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.920, -99.300
Golf ball hail stripped some leaves off some beans.
A strong cold front pushing across central and northeast South Dakota brought several severe storms to the region. Large hail up to 2 inches in diameter occurred along with a fatal tornado in northern Hand county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong cold front pushing across central and northeast South Dakota brought several severe storms to the region. Large hail up to 2 inches in diameter occurred along with a fatal tornado in northern Hand county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 30, 1:41 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 241 PM CDT Sun Aug 30 2020 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 241 PM CDT Sun Aug 30 2020 Taking a look at the currently conditions as of 19Z, we have a tongue of ML CAPE values of 3000J/kg over eastern Lyman/Buffalo Counties to around 1500J/kg over Campbell/McPherson Counties. The surface low is over south central SD. The supercell composite parameter is 20-25 over and east of Buffalo County. Cu is becoming a bit more agitated over south central SD, so will be watching that location for potential early storm development. Still, much of the convection is expected to begin around the 22/23Z time period around Brown and Spink Counties. CAMS are pretty consistent on the timing. Storm motion of around 20-30kts is anticipated, in a mainly easterly direction, with any left movers moving to the northeast. While we are in a hatched area for large hail, and that is the main concern with the individual cells, damaging winds will also be possible. The strong winds over western SD may continue to propagate east behind the cold front, currently gusting to 40kts at D07. Will continue to monitor for the potential need to add a Wind Advisory to central SD through the early evening hours. Thunderstorms could also bring down strong winds, as DCAPE values are currently ranging from 1600J/kg in our southwest to near 1000J/kg over Campbell/McPherson/Brown Counties. We also can't completely rule out the potential for a couple of tornados, with the low LCL heights favorable 0-1km bulk shear, and 0-1km EHI. It looks like the main threat will be just to our south, into Spink/Clark and potentially Codington/Hamlin Counties. By 04Z, the surface low should be over southeastern SD, with the frontal boundary up through the northeastern corner of SD. Showers, and possibly a few lingering thunderstorms will remain possible after 04Z, and possibly a few thunderstorms. Expect dry weather to return to the entire area after 09Z. Highs Monday will be in the 70s, or around 5 to 15 degrees lower than today. .LONG TERM...(Monday Evening through Sunday) Issued at 241 PM CDT Sun Aug 30 2020 The extended presents mostly dry and seasonable with a couple of above average days and isolated shower chances as fronts move through. Upper troughing/northwest flow aloft is expected through the weekend. Gusty winds on Wednesday with and behind a fropa will enhance mixing and send temps into the 80s and 90s. Fire wx may be a concern as a result. Sfc high pressure keeps things dry until another fropa on Saturday. Persistent mid level dry air will keep shower activity to a minimum. Canadian high pressure builds back in on Sunday with a deepending upper trough which could mean cooler temperatures than currently forecast if the timing holds up. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1252 PM CDT Sun Aug 30 2020 Terminals KABR,KATY,KPIR,KMBG Was able to add in more of a mention of thunderstorms, due to the increased probability later this afternoon into the evening hours as a surface low/cold front cross the region. The highest threat continue to be for ABR and ATY. Winds and thunderstorms will be the main concerns, with the potential for MVFR to IFR ceilings in showers or storms. Expect a quick wind shift behind the cold front, with winds gusting to near 30kts at MBG and PIR this afternoon. ***Construction to improve taxiways at both KABR/KPIR terminals may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...KF LONG TERM...Wise AVIATION...KF
Hazardous Weather Outlook National Weather Service Aberdeen SD 325 PM CDT Sun Aug 30 2020 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-312030- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo- 325 PM CDT Sun Aug 30 2020 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Thunderstorms are later this afternoon through this evening. Some storms will become severe. Large hail and damaging winds over 60 mph are expected with any severe storms. A tornado or two will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003-004-009-015-016-033>035-045-048-312030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 325 PM CDT Sun Aug 30 2020 /225 PM MDT Sun Aug 30 2020/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Strong northwesterly winds can be expected this afternoon with gusts of around 45 mph. The winds, along with afternoon RH values of 35 to 40 percent will promote high grassland fire danger. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
The Aberdeen radar (KABR), 92 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
6 hail, 1 tornado. Local standard time, as filed.
Golf ball hail stripped some leaves off some beans.
The tornado initially touched down in the pasture land east of South Dakota Highway 45, roughly 0.8 miles south of 184th Street. It continued to track north for roughly 0.6 miles, damaging a tree grove and fence line. The track then turned west northwest and crossed South Dakota Highway 45, roughly 0.2 miles south of 184th street. A southbound RV pulling an enclosed trailer was struck. The trailer detached from the RV and the RV was lofted and rolled roughly 200 yards into a corn field on the west side of of South Dakota Highway 45. The driver was pronounced dead at the scene. The tornado track continued west northwest through the corn field for an estimated 0.4 miles. The tornado was at its peak width and intensity at this point. Corn was completely flattened in some areas with a distinct convergent pattern. As the tornado weakened and roped out the path took a southwest turn and persisted for roughly another 0.6 miles before coming to an end in the corn field.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Hand | 2020-08-30 | 73 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for South Dakota, 2020Warnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915713, 915714, 915715, 915720, 915716, 915717, 915719.